Lake Huron, 2020

Marine Thunderstorm Winds in Lake Huron, September 3, 2020

September 3, 2020 · NWS APX · 2 events in 1 county or zone

A band of showers and thunderstorms crossed Lake Huron, bringing localized gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A band of showers and thunderstorms crossed Lake Huron, bringing localized gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 12:13 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 3, 12:13 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
113 PM EDT Thu Sep 3 2020

.UPDATE...
Issued at 931 AM EDT Thu Sep 3 2020

Rapidly deepening low pressure is currently centered just north
of the arrowhead of Minnesota...with the associated cold front
extending southward into SE Minnesota...NW Iowa and Nebraska. Two
distinct lines of convection have develop along and north of the
associated warm front...now impacting portions of Upper Michigan
and NE Wisconsin. This convection has shown a steady increase in
both areal coverage and intensity over the past hour...likely
feeling the first effects of increasing diurnal instability. Shear
values ahead of this system are quite impressive...with 0-6 km
bulk shear increasing to around 70 kts by this afternoon and 0-3
km bulk shear near 50 kts. Needless to say it will not take much
in the way of instability to greatly increase the potential for
strong to damaging wind gusts as these two lines of showers and
eventually storms sweep thru our CWA this afternoon. Latest near
term models show MUCAPES nearing 1000 J/kg by 18Z as this
convection enters our eastern CWA...more than enough energy to
work with our impressive shear values to produce a few severe wind
gusts. Will certainly keep a close eye on this line as it evolves
during late morning and into this afternoon.

Otherwise...synoptic winds will continue to strengthen ahead of
this system...causing hazardous swim conditions as well as some
beach erosion and lakeshore flooding. All headlines regarding
these hazards will remain in tact thru the afternoon at least.

&&

.NEAR TERM...(Today through Tonight)
Issued at 337 AM EDT Thu Sep 3 2020

...Becoming windy...

High impact weather potential: gusty s to w winds developing today.
Lakeshore flooding and high swim risk in some areas. Also gusty
(maybe damaging?) winds with showers/t-storms today.

An interesting day ahead. 992mb surface low is along the
MN/Ontario border, propelled by a vigorous and fast-moving
shortwave. This shortwave takes on a negative tilt as it blasts
across Superior early today. The surface low will rapidly deepen
in response, getting close to 980mb as it passes just north of
Superior early this afternoon. The low is occluded by then, and
there is no further intensification progged by the time it reaches
James Bay toward midnight. An associated occluded front will
blast across northern MI, a couple of hours either side of
18Z/2pm.

Presently, there is nothing going on. Skies are mainly clear, and
weak surface ridging is poking northward into the central and
southern lakes. There are some high clouds starting to reach
eastern upper MI, though. The nearest showers are in far western
upper MI, though these are quickly advancing eastward.
Increasing mid-level isentropic ascent will contribute to
increasing clouds in eastern upper early this morning, with a
small risk of pre-frontal showers falling from a mid-cloud deck,
mainly after 8-9am.

Precip: the front itself pushes into western Chip/Mack at 16Z/noon.
CAMs mostly have limited convection along the boundary this morning,
thanks to negligible instability. However, by noon, diurnal heating
contributes to a narrow plume of MlCape values of 300-400j/kg. With
strong convergence along the boundary, expect sct convection to
develop along the front starting at noon-ish, over eastern upper MI
and northern/central Lake MI. This should have the opportunity to
grow upscale to at least a broken line of showers as it crosses
northern MI thru 4 pm. Instability is meager, to the point that I'm
not sure that we will realize thunder. However, I also wonder if we
might still have a strong/damaging wind threat, even without
thunder. Deep shear and wind fields are thru the roof, with 0-6km
bulk shear greater than 70kt near the front, and 55kt wsw-erlies
5k ft above the surface. It would not take much to generate strong
wind gusts with any PM convection.

Chatted about the above with SPC earlier this morning. There is now
a Marginal risk for damaging winds over mainly n central and ne
lower MI. This seems reasonable, noting again that a strong/
damaging wind threat could be realized even without any thunder at
all.

Post-frontal subsidence/drying will end precip threats for a time
mid-late afternoon. However, wraparound moisture will skirt by
eastern upper MI this evening, in an environment with rapidly
increasing overlake instability, and winds veering a little more to
the wnw. 50% pops are placed over western and central Chippewa Co
this evening. Pops will be smaller in the wnw-flow lake effect belts
of northern lower MI; instability will be considerable, but the
deeper airmass much drier. Pops dwindle somewhat in both peninsulas
overnight as both experience further dry advection.

Synoptic winds: another tricky part of the forecast. The pressure
gradient is only just starting to tighten, but further tightening
and diurnal heating/mixing will result in increasing ssw to sw
surface winds ahead of the front. Ne lower MI will have the
longest opportunity to mix before the front arrives, and Bufr
soundings show the mixed layer there reaching about 4k ft, where
winds are about 40kt. Momentum transfer should not be able to
bring all of that down, but wind gusts of 30-40mph are a
reasonable expectation in the pre-frontal environment, again
highest in ne lower MI and just ahead of the front.

Pressure gradient remains tight behind the front, relaxing only a
bit late this evening and overnight. Even post-frontal, mixed Bufr
soundings this afternoon generally suggest synoptic wind gusts
will be capped at around 40 mph. The one exception is near and
north of Paradise in nw Chippewa Co, where stronger winds (circa
45 mph gusts) over the main body of Superior will leak onshore. I
do not think this is enough to requires a wind advisory headline,
but will need to keep an eye on it. Otherwise, the incoming
airmass remains mild this afternoon, but cools off substantially
tonight, with 850mb temps of +2 to 4C by Friday morning.
Substantial overlake instability will maintain gusty winds thru
the night over nearshore and coastal areas, even though winds will
relax considerably in the interior.

Given the above wind forecast, and GLERL-modeled water level
progs, have issued a lakeshore flood advisory for Mackinac Co and
Beaver Isl, for this morning thru mid-afternoon. This covers the
main period when winds are sw-erly. The lakeshore flood warning
remains up for Emmet/Charlevoix Cos, for a little later in the
day. It does not appear that additional lakeshore flood headlines
are needed further south than that, though Leelanau and Antrim
will need to be monitored. A beach hazards statement has been
expanded into se Chippewa Co today; otherwise no changes to that
headline other than to speed up its onset.

Max temps today range from near 70f in western Chip/Mack Cos, to the
mid 80s near Saginaw Bay. Min temps tonight will be in the upper 40s
to mid 50s.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 337 AM EDT Thu Sep 3 2020

...Breezy and Cooler Conditions...

High Impact Weather Potential: Minimal.

Synopsis: A fairly zonal jet resides across the Great Lakes and
Northern Plains. This will be quickly replaced by a shortwave
digging down through the Dakotas into MN through Thursday, spinning
up a low pressure system in Ontario and bringing quite the windy day
on Thursday. By Friday additional troughing will be rotating down
through Ontario, bringing additional shower chances and a blast of
cooler air. Heights slowly rebound heading into the weekend.

Details: By Friday morning the sub-980mb surface low pulls off
northeast across James Bay, while a 1022mb high nudges into the Ohio
Valley....The pressure gradient is slow to weaken, with 850mb winds
only slowly dropping from the upper 30s to upper 20s through the
day...mixing down sporadic gusts into the low-mid 20s at the
surface. These brisk winds will make the cool air feel that much
cooler. The coldest 850mb air (between 2 and 4C) rotates across
Michigan in the morning. With northern Lake Michigan temperatures
near 20 C, deltaT's will be around 15, enough to potentially produce
some light scattered showers across northwest lower. The only
hindrance will be moisture getting stripped out in the low levels,
so kept pops low. A slightly better chance of lake effect rain
showers exists across the U.P with an axis of better moisture. Highs
look to only be in the low to mid 60s across the area, with a few
scattered locations in the south making a run at 70. Overall most of
the area should remain dry for the majority of the day, with a few
cumulus clouds possible in the afternoon per forecast soundings.

Friday night into Saturday morning the Ohio Valley high strengthens,
allowing our winds to back out of the southwest. Highs Saturday will
be warmer than on Friday as WAA kicks in...pushing temps back to
near or above 70. The brief return of mid-level moisture across the
southern third of our area combined with a weak latent PV-anomaly
pushing across the area may support cloud cover and very low chance
pops along and south of M-55, however confidence in this is low at
this time.

.LONG TERM...(Saturday night through Wednesday)
Issued at 337 AM EDT Thu Sep 3 2020

Sunday brings a shortwave rotating down through the Upper Great
Lakes, bringing additional chances for showers. Vast differences in
long term guidance for Monday and beyond results in a low confidence
forecast. By midweek the consensus is deep troughing from Hudson Bay
down into the Plains states. The Canadian seems like good middle
ground between the fast GFS and slow Euro. Overall there will be
plenty more chances for rain and cooler air next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 113 PM EDT Thu Sep 3 2020

Strong cold front will sweep thru Northern Lower Michigan this
afternoon...producing a line of showers and storms ahead of it.
This line of convection is already thru NW Lower Michigan
(PLN/TVC/MBL)...and is still in the process of moving thru NE
Lower Michigan (APN). Conditions will drop to MVFR/IFR within some
of the heavier showers and storms. This line will exit into Lake
Huron late this afternoon. Low level CAA in the wake of this front
will result in scattered to broken low clouds which will be lake
enhanced as lake effect processes begin with the arrival of colder
air over the relatively warm late summer lakes. Lake effect rain
showers are possible tonight into Friday...but the majority of
this activity should occur between PLN and TVC. Will keep TAFs dry
tonight into Friday for now...but expect low VFR cigs to develop.
Winds will continue to shift to the W/NW behind the front and
strengthen to 20 to 30 kts with some higher gusts possible.

&&

.MARINE...
Issued at 337 AM EDT Thu Sep 3 2020

Low pressure will strengthen as it passes just north of Superior
today. S to sw winds will quickly ramp up this morning, veering
west to wnw behind a fast-moving cold front from midday thru mid
afternoon. Gale-force gusts are expected on many of our waters for
part of today and this evening. Small craft advisory conditions
are expected on all waters for overnight into most of Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ088-
     095>097.
     BEACH HAZARDS STATEMENT until midnight EDT tonight for MIZ016-
     020-021-025-031-098-099.
     LAKESHORE FLOOD WARNING until midnight EDT tonight for MIZ016-
     099.
     LAKESHORE FLOOD ADVISORY until 4 PM EDT this afternoon for
     MIZ095-096-098.
LH...SMALL CRAFT ADVISORY until 10 PM EDT Friday for LHZ348-349.
     GALE WARNING until 8 PM EDT this evening for LHZ345>347.
LM...GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
     344>346.
LS...GALE WARNING until 11 PM EDT this evening for LSZ321-322.
&&

UPDATE...MR
NEAR TERM...JZ
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Sep 3, 9:31 AM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1031 AM EDT Thu Sep 3 2020

MIZ016>018-020>036-041-042-086>088-095>099-041200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1031 AM EDT Thu Sep 3 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Gusty southwest winds will become west this afternoon. Gusts to
around 40 mph will be common, and a few stronger gusts are possible,
especially near Lake Superior. Winds will diminish somewhat tonight,
especially away from the coastlines of the Great Lakes.

A line of showers and perhaps a few thunderstorms will move
quickly across northern Michigan between noon and 4 pm. A few
damaging wind gusts to 60 mph will be possible with this line,
mainly in north central and northeast lower Michigan.

Lakeshore flooding will be possible today, primarily in Mackinac,
Emmet, and Charlevoix Counties, including Beaver Island.

Hazardous swimming conditions are expected today and tonight on
Lake Michigan beaches, and on the Lake Huron beaches of eastern
upper Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous swimming conditions will linger into Friday on some
northern Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-041200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1031 AM EDT Thu Sep 3 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gusty southwest winds will become west this afternoon. Gusts to
around 35 knots will be common, and a few stronger gusts are
possible, especially on Lake Superior. Winds will diminish somewhat
tonight.

A line of showers and perhaps a few thunderstorms will move
quickly across northern Michigan between noon and 4 pm. A few
damaging wind gusts to 50 knots will be possible with this line,
mainly over Lake Huron.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Sep 3, 11:30 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     TSTM WND GST     1 WSW IRONTON           45.26N 85.22W
09/03/2020  M42 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION DW7501 CHARLEVOIX.

&&
Local storm report, Sep 3, 11:58 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1258 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND GST     1 NNE LELAND            45.02N 85.76W
09/03/2020  M42 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL LELAND HARBOR.

&&
Local storm report, Sep 3, 12:03 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
103 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     1 SSW GAYLORD           45.02N 84.68W
09/03/2020  M41 MPH          OTSEGO             MI   ASOS

            ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
            AIRPORT.

&&
Local storm report, Sep 3, 12:12 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
112 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND GST     1 SSW GAYLORD           45.02N 84.68W
09/03/2020  M46 MPH          OTSEGO             MI   ASOS

            ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
            AIRPORT.

&&
Local storm report, Sep 3, 1:19 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
219 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND GST     1 ESE ROSCOMMON COUNTY  44.35N 84.67W
09/03/2020  M45 MPH          ROSCOMMON          MI   ASOS

            ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
            COUNTY AIRPORT.

&&
Local storm report, Sep 3, 1:31 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
231 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     1 N MIO                 44.68N 84.13W
09/03/2020  M39 MPH          OSCODA             MI   MESONET

            MESONET STATION MMOM4 MIO.

&&

The radar

The NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
September 3, 2:09 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.32 mi SSW of Tawas Point
Measured
41 kt (47 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.246, -83.462

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
September 3, 2:15 PM EST to 2:35 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 2.09 mi NNE of Oscoda
Measured
36 kt (41 mph) measured gust
Reported by
AWOS
Coordinates
44.448, -83.313

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922558, 922554.